Posted by: Morné  | 2009-03-18

An odd case ...

Dear CyberDoc

I am writing on behalf of a relative.

He is 26 years old and started developing a pain underneath the right side of his ribcage. X-rays were taken, and the doctors said that they saw something odd behind his liver and diagnosed it as pneumonia. He was given some pain tablets, and a day or so later started swelling excessively.

Three weeks later, specialists still don' t know what the problem is. Some say it is the kidneys, but they are not sure. At a stage the blood count in his urine was 3 out of 4, in other words quite high.

He was admitted to hospital where cortisone was administered for a few days. At a stage the swelling in his face went down, but soon reappeared. He went to see another specialist today who prescribed him some water tablets. He took a tablet this morning and the swelling went down significantly. Early in the afternoon, he took another water tablet. About two hours later, he started swelling excessively again and this time his ankles and entire body also started swelling. How can water tablets produce more swelling?

After numerous sonars, it was also found that one of the heart arteries is excessively swollen.

Dr Bets, if you can give your two cents worth regarding this case, I will truly appreciate it!

Thanking you.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Morne
Swelling (Oedema) can be caused by heart failure and kidney problems (nephrosis). Water tablets increases the passing of water through the kidneys but if the kidneys are not working right, or the formation of the water is quicker than the forming of the swelling, it can override the effect of the water pills. It can also cause loss of important electrolytes. Have they done any blood tests? Have they said anything about heart problems?
He sounds to me like a very sick young man though.
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.